Iuds and Discharge

Updated on July 17, 2008
S.S. asks from West Hartford, CT
5 answers

I am wondering if there is anyone out there who has had any experience with an IUD? I had one inserted about seven months ago. I have still not gotten my period, and am not complaining, (I am still breastfeeding) but sometimes I have thick mucousy discharge, and it's sort of pink. Not like red-blood, but tinged a little. Last month when this happened, I thought I was about to get my period, but it never came. Any thoughts would be appreciated. Thanks.

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

More Answers



answers from Punta Gorda on

Breast feeding alone causes a discharge, I thought I had a yeast infection, but it was just the sloughing off of uterine cells. The IUD reduces the amount and frequency of your period.



answers from Barnstable on

How long have you been breastfeeding for? I know women that stopped breastfeeding completely at 10 mos and it took another 6 mos before flo returned. It can take a while. If you are really concerned - put a call into your OB and ask to see a nurse practitioner (if you cant get a quick consultation with your regular OB) just to ask typical questions. Also - the brand of IUD you got - can you look to see if they have a website .... maybe they have a frequently asked questions section???



answers from New London on

Hi S.--I had an IUD put in almost a year ago after my 2nd child and have been going through exactly this for months now. I have come to think that the funky pink discharge is more or less my period (judging by the PMS and food cravings that precede it!) for now. It is very scarce but is getting more regular. I stopped nursing my son about 3 months ago, so maybe that has something to do with the change...Anyway, hope that info helps! Good luck.



answers from Boston on

I have the Mirena and was told that rather than getting a full "period" I would experience all of the cravings, water gain, etc combined with spotting that would be pinkish. It sounds like that is what you are experiencing. I am going through the same thing too!! : )



answers from Boston on

Hi: I had the paragard iud and am also a midwife, so have a lot of experience with the iud from that perspective. What you are describing is totally normal. The iud can cause more discharge and it is nothing to worry about. You should seek medical attention if it becomes infectious: foul smelling, green, frothy or you are experiencing pelvic or abdominal pain (different from cramps, which are also normal).
i hope that helps!

Next question: Seeking Advice About IUD

Explore Mamapedia